Alert archive / Florida / Dense Fog Advisories in 2021

Dense Fog Advisory 13, NWS Melbourne, FL

December 8, 20216 counties in Florida

NWS Melbourne, FL issued this dense fog advisory at Dec 8, 2021, 12:19 AM EST for 6 counties in Florida. It took effect at Dec 8, 2021, 1:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2021, 12:19 AM EST (05:19 UTC)
In effect from
Dec 8, 2021, 1:00 AM EST
Expired
Dec 8, 2021, 9:00 AM EST
In force
8 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 5.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS72 KMLB 080519
NPWMLB

URGENT - WEATHER MESSAGE
National Weather Service Melbourne FL
1219 AM EST Wed Dec 8 2021

FLZ041-044>047-053-054-058-059-064-141-144-147-081400-
/O.NEW.KMLB.FG.Y.0013.211208T0600Z-211208T1400Z/
Inland Volusia-Northern Lake-Orange-Seminole-Southern Brevard-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
Including the cities of Debary, Deland, Deltona, Eustis, 
Mount Dora, Leesburg, Tavares, Apopka, Maitland, Orlando, 
Winter Park, Union Park, Altamonte Springs, Casselberry, Oviedo, 
Sanford, Winter Springs, Melbourne, Palm Bay, Rockledge, 
Celebration, Kissimmee, Saint Cloud, Sebastian, Vero Beach, 
Basinger, Fort Drum, Okeechobee, Port Saint Lucie, Fort Pierce, 
Hobe Sound, Jensen Beach, Port Salerno, Stuart, Daytona Beach, 
New Smyrna Beach, Ormond Beach, Clermont, Mascotte, Groveland, 
Cocoa, and Titusville
1219 AM EST Wed Dec 8 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in areas of 
  developing dense fog.

* WHERE...Inland Volusia, Northern Lake, Orange, Seminole, 
  Southern Brevard, Osceola, Indian River, Okeechobee, St. 
  Lucie, Martin, Coastal Volusia, Southern Lake and Northern 
  Brevard Counties.

* WHEN...1 AM Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Sudden changes in visibility will be
  likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this dense fog advisory went out at Dec 7, 7:40 PM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Dec 7, 7:40 PM EST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
740 PM EST Tue Dec 7 2021

.UPDATE...

...Widespread Dense Fog Expected Overnight-Wednesday Morning...

Increasing high clouds continue to stream overhead, making it
somewhat difficult to use the GOES RGBNTM imagery. However there
appears to be some spotty low clouds across Brevard/Osceola Cos
early this evening, which started to push onshore late in the
afternoon. As of 7PM, shallow ground fog was being reported at
Daytona Beach, nil wx elsewhere.

Remainder of tonight...Conditions remain favorable for dense fog
formation, and all the mesoscale guidance favors development for
just about the entire CWA. The afternoon package hit this pretty
hard, and given current satellite/surface obs there's no reason to
make any changes. Should conditions warrant a DFA issuance for any
part of the CWA before 03Z, an updated grid/ZFP/AFD package will
be sent out.

&&

.AVIATION...IMC to develop over most sites starting 06-09Z with
LIFR/VLIFR CIGs/VSBYs expected through about 14Z. IFR CIGs could
last a few hours longer, given what transpired today.

&&

.MARINE...Benign wind/sea conditions continue, given the close
proximity of the surface ridge to central FL. Light S-SW winds at
or below 10KT, with seas 2-3ft in a long (10-11s) period swell.

&&

Cristaldi/Leahy

&&

.PREV DISCUSSION... (Issued 350 PM EST Tue Dec 7 2021)

Wednesday...The dense fog could persist through late morning before
completely lifting/dissipating. High pressure ridge axis shifts to
our south, causing winds to become southwest around 10mph. The
offshore flow is likely to produce higher temperatures than most of
the guidance is showing, thus went a bit above and have highs in the
low to mid 80s. The one factor that could inhibit higher temps,
especially across the northern areas, is cloud cover associated with
a cold front that moves into the FL panhandle in the morning.

Models are in good agreement that the cold front will wash out as it
reaches north-central Florida in the late afternoon and evening. A
few showers will be possible from Orlando to Titusville northward,
but overall rain chances are low at 20 percent, and it should remain
dry from Melbourne southward. Winds quickly shift from west in the
evening, to northwest/north overnight as the main upper trough moves
offshore of Florida late Wednesday night. No real drop in temps
with this frontal passage, overnight lows in the low/mid 60s.

Thursday...High pressure builds into the Southeast behind the
dissipating cold front, bringing light/variable winds, dry
conditions, and temperatures quickly recovering to unseasonably
warm. Only a slight chance of showers across the offshore waters,
then rain is gone from the forecast until the weekend. Highs will
be around 80 and lows in the low to mid-60s. Patchy fog will be
possible Thursday morning.

Friday-Wednesday...Temperatures continue to creep up as surface high
pressure builds across the Atlantic, bringing warm southeasterly to
southerly winds. Afternoon highs will be in the mid-80s Friday and
Saturday, but remaining dry with no rain chances. Through the
weekend, models converging on a fast moving upper level trough
reaching the Southeast US by Sunday, with a surface low pressure
system developing over the Plains and tracking northeast over the
Great Lakes, bringing a vigorous cold front to Florida on Sunday.

Scattered rain chances and a storm or two are expected with the
frontal passage, then substantial upper level ridging and high
pressure build across the CONUS late Sunday into Monday. Tightening
pressure gradient as the high tracks eastward to the mid-Atlantic
will bring strong onshore winds the first half of the week to our
area. Post frontal lows will be in the mid-50s to lower-60s,
recovering into the 60s by mid week. Highs will be generally in
the 70s to low-80s.

&&

.AVIATION...

Low stratus will persist at KDAB through the afternoon, and some of
the low clouds will move inland toward KTIX, producing periods of
IFR conditions. Otherwise, VFR conditions prevail until this
evening. Widespread dense fog is expected to develop across the area
tonight into Wednesday morning. The fog will reduce visibility to
1/2SM or less with VV001-VV002, with LIFR/VLIFR conditions likely
for many hours at area terminals, except for KSUA where dense fog
should remain west of the terminal. Fog burns off by 14-15Z.

&&

.MARINE...

Tonight-Wednesday...Favorable boating conditions are expected across
the local waters through Wednesday as weak high pressure remains
over Florida. 5-10KT winds will vary in direction through tonight,
then becoming SW at 10KT tomorrow afternoon. Dense fog is possible
along the Brevard and Volusia coast on Wednesday morning.

A weak cold front will wash out across north-central FL in the late
afternoon and evening. A few showers are possible north of the Cape,
otherwise dry elsewhere. Winds shift from west in the evening, to
northwest to north overnight and increase to 10-15KT in response to
an upper trough moving offshore of Florida. Seas 2-3 feet, and
could briefly reach 4 feet north of the Cape Wednesday night.

Thursday-Sunday...Light and variable winds less than 5 knots
Thursday as high pressure extends over the Atlantic waters will
increase and veer from easterly to southwesterly through the period
ahead of a cold front Sunday. Winds will reorganize Friday to
easterly/southeasterly around 10 knots, then turn southerly
through Saturday night and increase to 10 to 15 knots. Seas 2-3
feet through Sunday morning.

Sunday, winds start southwesterly 10 to 20 knots, then veer
northerly 15 to 20 knots behind the cold front. Showers and a
storm or two will be possible Sunday with the front. Unfavorable
boating conditions becoming more likely behind the front Sunday
into early next week. Substantial high pressure builds north of
the local waters with 7-8 foot waves forecast from strong winds
and a long northeast fetch.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  59  82  61  78 /   0  20  10  10
MCO  62  84  65  83 /   0  10  10  10
MLB  60  83  63  80 /   0  10  10  10
VRB  60  83  64  84 /   0   0  10  10
LEE  62  83  64  81 /   0  20  10  10
SFB  61  84  64  81 /   0  20  10  10
ORL  62  84  65  81 /   0  20  10  10
FPR  59  83  63  81 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Hazardous weather outlook, Dec 7, 5:33 PM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
533 PM EST Tue Dec 7 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-081200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
533 PM EST Tue Dec 7 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.DENSE FOG/SMOKE IMPACT...
Conditions remain favorable for dense fog to develop across east
central Florida overnight, especially after 2 AM. Visibilities are
expected to drop to less than one quarter of a mile across many
areas, and may drop to near zero in some spots.

Motorists should be alert for encountering very low visibilities
along area roadways. When driving in dense fog, slow down, use only
your low beam headlights and leave plenty of distance between your
vehicle and the one in front of you. It's also encouraged to give
yourself extra time by leaving early to reach your destination
safely.

.RIP CURRENT IMPACT...
A Moderate risk of rip currents continues at the central Florida
Atlantic beaches.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
The rip current threat is expected to remain Moderate through the
end of the work week. Poor to hazardous marine conditions are
expected to develop behind a cold front that is currently forecast
to cross through the area on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Combs/Cristaldi

Nearby

Dense Fog Advisories in Florida, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.